I was diagnosed with Hashimoto's thyroiditis about 6 years ago and am taking 150mcg of synthroid. Last week I developed a rash on my lower cheeks down to my collarbone on both sides of my face and it's very itchy at times. Can this be related to the thyroid? I've noticed that my earlobes are warm all the time too.
Your rash is NOT from your medicine. I started having them way before I ever got on Synthroid. It just means that your thyroid hormones are not regulated. The rash is VERY itchy and it spreads. Heat makes it worse. My doctor perscribed an anti fungal cream. It worked great at first, but now, not so much. I am going to ask my doctor to put me on armour, an older thyroid medicine that Oprah takes, and hopefully it will work better than Synthroid. I'll keep you posted.
When Synthroid is taken it is a T4 medication . It takes the T4 sometime to convert into T3 which is the hormones that balances out your metobolism - and symptoms. Which this introduction of this medication - as well as Armour - a rash CAN be present until the body adjusts to :
1- The actual T4 hormone and
2- after conversion of T4 into T3 as well as immediate response that Armour provides -
It also is a balancing act for the hormones to start working with the endocrine system and until that happens - the body may be reacting ( AS A RASH) also until you reach optimal preformance.
It is also proven that in some cases - the fillers IN THE MEDS may be a problem for some thyroid patients on these meds - SO you may be reacting to the fillers IN THE MEDS and a RASH can be the way the body is telling you this.
No pum intended on the Oprah thing - but if you saw Oprah's total regimen on her thyroid treatment - you would find that just because she is on Armour doesn't mean much
I am on Armour - I can not take "holidays" in Hawaii as she does. I do not have chiefs preparing the highest quality of food to support my thyroid health and I do not have doctors hovering around my every complaint I have with my symptoms giving me the highest quality of care. I don't have trainers or fitness instructors giving me individual care and most importantly I don't have the money she has to get this type of treatment.
I am your average person who fought for her life after her thyroid crashed.
Interesting comments on the rash situation. I have been having a worsening problem with rashes over the past couple of years with major flair-ups occurring in the summer. I have been thinking it was pool related and have had to curtail my favorite activity..swimming in my pool. My most recent blood work indicated a TSH level of 50.4. The rash had been at it's worst (coincidentally?) My Dr. Rx'd steroids to clear the rash, told me to stay out of the pool and is switching my meds from .150 Synthroid to Cytomel, I believe. I haven't started yet. The rash is gone, due to steroids, but I am very sadly, staying out of the pool. I have been 'surfing' this forum site and even posted a question about this, but I am getting very little feed-back relating to the rash specifically. Does anyone have any experience with the rashes, do they go away, how does the Cytomel seem to work, what are my odds of ever swimming again! I'm afraid to get back in. I KNOW Oprah doesn't have these problems!!
If your doctor removed you off the SYnthroid T4 meds and stickly put you on Cytomel. Then he decided you only needed a T3 medication.
It is not a a common practice to do that - most doctprs put both meds and work them together usually.
A TSH level of 50 is hypothyroid I think the steriod usage was just a tool to buy time personally and they have not repaired the root of the problem only masked it.
My son is a huge swimmer - I know it is tough when you are active in that sport.
So if I read you right you were on .150 Synthroid during the break out? right?
If so - I think it may be b/c of the huge TSH factor - maybe the Synthroid itself - but surely the imbalancement of the hormones.
I do think you will swim again - I just think you body is reacting to needing a hormone adjustment and this is how it is telling you. Mixing the chemicals in the pool along with being "off" within your body and adding meds.
It is probably wise to stay out of the chemicals until you are better.
Oh - Cytomel works as a T3 hormones to give you a sped up response to getting things going again.
T3 - Which really is FREE T3 is needed within our bodies to rejuvanate - energize and burn caloric intake to keep us moving.
If we are depleted - we suffer thyroid symptom wise.
Sorry about the spelling - I would love spell check on this site!!
My understanding of how the T3 and cytomel interface with the T4, as well.
I've been on synthyroid for many years, .125 dosage, I am hypothyroid. I was feeling tired so my doctor reduced my synthyroid to .112 and introduced me to cytomel, 5mcg.
Within 5 days I had a rash. The main area of discomfort is on my vagina area. I self medicated with various creams I had, hydrocortisone 1%, anti-itch, vagicaine. These creams only made the rash worse. I find clothing exasperates the condition. When I start the itching process it is difficult to stop. The rash is also intense on my wrists and thighs.
I called my doctor and took myself off the cytomel and back to .125 synthroid.
I'm writing to see if anyone can suggest which of my doctors I should see regarding this rash - gyneocologist, internist or back to endrocronologist.
Appreciate feedback. Excuse the spelling - I've been too busy scratching to take time out to check it - sorry.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.